Thyroid UK
90,792 members105,145 posts

Bladder problems with b complex

Dear All. My recent blood tests showed I was in range but low for b12 and in range but very low for folate. On the advice of the very helpful seasidesusie I have been taking sublingual methalcobalamin b12 and Igennus super b complex. I started taking the b complex first (as they arrived first!) My wee almost immediately turned bright yellow and I ended up with bladder/Kidney infection a fee days later which was treated with antibiotics. I then read on other posts I should have started the B12 first which I did then added the complex a few days later. My bladder however feels like it's playing up again i.e. don't think it's an infection but I am weeing a lot & I feel some irritation. Do you think the b complex is the problem and if so can anyone recommend a way round this as I want to raise my folate level and have also read b complex needed to balance all the Bs when taking b12. I have Hashis btw.

27 Replies
oldestnewest

Lizi

It's the Riboflavin - B2 - in the B Complex that causes yellow wee.

I can't think why a B Complex would cause an infection.

2 likes
Reply

Hi Susie. Many thanks for getting back to me so quickly. It's reassuring to know you're not aware of any reason why it would be the cause of the bladder problem. Thanks.

Reply

LiziBG

You might want to check out your thyroid levels . Low thyroid levels can cause UTI and bladder problems .

Best Wishes .

1 like
Reply

Hi jgellis . TSH is 0.09 (0.2-4.5) and T4 is 16 (9-21) T3 is 4.75 (3.10 -6.80). Just reduced levo from 100 to 75 mcg & added 6.25mcg t3 so we'll see how I get on. Thanks for responding. Best wishes to you too.

1 like
Reply

LiziBG, I always get the same problem with vitamin B. I find better quality ones (Holland & Batter) are less irritating to the bladder. My husband also had a bladder infection (or what felt like it) when taking vitamin B.

Reply

Hi Julia. Thanks for responding to me. It's good to know I'm not alone with this. The irritation feeling, which is hard to explain, has worn off this morning so don't think it's infection this time. Will try different brand. Thank you x

1 like
Reply

Sorry, but I would not have described Holland and Barrett as 'better quality'. I would avoid them like the plague!

4 likes
Reply

Oh really? Why?((

Reply

Because they're usually very bad quality. Too many fillers, for a start. They often use soy oil for things like vit D. They often use the cheaper, less available ingredients - Vit B12, for example, is usually cyanocobalamin, not methylcobalamin. Cheap and nasty is the way I would describe them. You'd be far better off buying your supplements on Amazon - more choice, higher quality, but good prices.

5 likes
Reply

Any brand that you suggest? Especially for B 12 and Vit D?

Reply

Jarrow for B12. I don't have a preference for the others.

1 like
Reply

Thorne is usually good in not using unnecessary fillers. Look for pharmaceutical grade supplements. Avoid stearate or stearic acid as a filler.

1 like
Reply

I take vitamin B and B12 and also have experienced what you are talking about. I think that it might be a change in PH that occurs. I found that eating real bio yogurt helps relieve this.

1 like
Reply

Ah that makes sense Karen. I usually have my daily mix of probiotic yogurts and drinks plus prebiotic chicory coffee but was staying with my elderly Mum over the weekend. I managed to stick to gluten free but didn't have my yogurt!! Thanks so much. Good to know it's not just me x

Reply

Hi Karen. Just an update to let you know the irritation & frequency have cleared up since being back on the bio yogurts. It must be someting to do with the PH balance as you say. Thank you so much for sharing your experience! x

1 like
Reply

Thinking about it, it might not be PH but it may be more of having beneficial bacteria that the probio yogurt gives. It could be that some vitamins may alter the balance one way or another.. be it PH or bacterial balance. Dunno !! :)

Reply

Yes...I wonder 🤔 It would be interesting to find out. Did a few searches before posting on the forum but didn't come up with anything. Main thing is it works !!

1 like
Reply

B6 in its non-active form is known to cause bladder irritation in people with interstitial cystitis/bladder pain syndrome. I don't know what kind of B6 your complex had but if it's a non-active form, it might make sense to try a complex with active forms only.

1 like
Reply

Hi Cath. I've now looked at the b6 in my complex which is shown as pyridoxal-5-phosphate. I have looked this up and it apparently is the active form. Many thanks for the info. There is so much to learn x

Reply

Hi lizi, is there a reason you are not taking methylfolate? Don't take folic acid as it is the synthetic folate.

1 like
Reply

Hi Heloise. Thank you for responding. I am constantly being educated by all you knowledgeable people on this forum. I was under the impression that I would be able to increase my folate by taking the B complex. Would you suggest I take methyl folate as well as the complex?

Reply

I do feel when you have a known deficiency you should add it to your B complex for a while. B12 and folate work together so your B12 needs to be balanced. Here is some information. health.howstuffworks.com/we...

Reply

That definitely makes sense Heloise! Many thanks again x

1 like
Reply

Ok B supplements, you shouldn't take isolated B vitamins without an accompanying B Complex, as others mentioned. A B Complex of assures maintenance levels if it's a good one...

Oh the yellow pee it's normal from B2

You say you have hasimotos that suggests Candida of the thyroid, or some other critter like EBV or Lyme Disease etc, and is most likely systemic throughout the body if your having infections elsewhere also. If this sounds familiar you most likely have leaky gut, low stomach acid, and low healthy bacteria. Sort this out and the thyroid issue will most likely resolve itself.

Diet go on a low glycemic vegetarian or Paleo type diet, if you haven't already...

Hope that helps...

Reply

Hi RRGreg. Yes that does sound familiar to me. I think you are right. I have had several infections. I was prescribed ranitidine for heartburn over a year ago and only found out through this forum that problem more likely to be caused by low stomach acid. I have been gluten free for 3 months and am drinking probiotic drinks and eating bio yogurt & drinking chicory coffee,Apple cider vinegar,taking betaine with pepsin. I will look at low glycemic diet and think I will have to seriously consider going full paleo at some point. Many thanks for your helpful advice.

1 like
Reply

Oh to help heal the gut, use L-glutamine@5grams_1tsp in water a day for a month at least, it's a great gut healer 👍

Reply

Oh great. Will definitely give that a go. Thanks again RRGreg.

1 like
Reply

You may also like...